Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Erythromycin - dreadful stomach ache

(13 Posts)
Weegle Wed 26-May-10 05:40:53

I was prescribed Erythromycin on Monday for an infected cyst in my eye - I've not yet completed two full days of a ten day course and I am literally doubled over in agony from a stomach ache. Does anyone know anything I can do to make this better? I'm loathe to stop the AB's as my eye is awful in itself and very painful, but I can't function I'm in so much pain with my stomach - it's radiating in to my back and I feel sick too.

thumbwitch Wed 26-May-10 06:04:37

It is well known for having effects on the gastrointestinal system but you do sound quite unwell with it. I would phone your GP asap and ask what you should do. They should be open in 3 hours. Otherwise, if you need advice sooner, phone NHS direct or your out of hours service.

thumbwitch Wed 26-May-10 06:06:14

Read this page first - if you have any of the severe side effects then phone the doc asap.

noddyholder Wed 26-May-10 06:52:47

i REALLY SYMPATHISE I had this and it was awful I neber found anything to make it better unfortunately I just got used to it.It came in a pattern and i kind of braced myself.Agree re doctors again in case yours is more severe but dp says he had never seen me so ill and I have been ill over the years!

magso Wed 26-May-10 08:09:59

Are your capsules gastro resistant? Erythromycin always upsets me - so I have to have the gastro resistant coated ones (am sensitive to penicillin) and take after or with food. Also I cannot tolerate a high dose so have to have that adjusted. Agree see the GP- today. Perhaps there is an alternative?

Trafficcone Wed 26-May-10 08:11:35

I'm afraid to say it gave me violent D&V each time I took it, but it did work quickly.

This happened to dh - was awful. As the child of a nurse and a pharmacist he was also loth to stop the ABs but they were making him terribly ill. He went to see the doctor again the next day and got prescribed a slightly different one - began with a C - he can say it but I can't spell it. Anyway that was absolutely fine. You do need to get some others. It's quite right you shouldn't usually only take part of a course but that doesn't mean you should take something which is actually making you unwell!

Bucharest Wed 26-May-10 08:21:14

My Mum can't take any penicillin based antibiotics as they have her doubled up with stomach cramps- she's not allergic to penicillin per se, they just have this effect on her. (like magso describes I presume)

Hullygully Wed 26-May-10 08:27:51

Made me vom, had to have different ones.

pinkypanther Wed 26-May-10 08:31:45

I had this problem as well when I had Erythromycin for mastitis - terrible colic like stomach pain then retching. I went back to the GP and got Clarithromycin instead, which did the same job but without the stomach problems.

Hope you feel better soon.

Bucharest Wed 26-May-10 08:33:11

Ah now, clairythromyacin made me feel like my innards were being pulled out. <helpful>

Weegle Wed 26-May-10 17:00:16

thanks for the support everyone, have come off them and seeing GP again tomorrow. Stomach still not right but less crampy already.

I think it was Clarithromycin that dh had. I hope you get sorted out with something tomorrow.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now